Hail, Kossuth
- When
- July 2, 3:02 PM CST
- Where
- Kossuth County, 3.6 mi SSW of St Benedict
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.980, -94.090
Storm chase reported nickel sized hail.
A weak frontal boundary floated around Iowa for a few days, acting as an area to initiate afternoon thunderstorms. In the vast majority of cases storms were sub-severe, but a few were near-severe to severe with regards to hail and wind within daily environments of 2000-3000 MUCAPE at times and effective bulk shear under 25 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary floated around Iowa for a few days, acting as an area to initiate afternoon thunderstorms. In the vast majority of cases storms were sub-severe, but a few were near-severe to severe with regards to hail and wind within daily environments of 2000-3000 MUCAPE at times and effective bulk shear under 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 325 PM CDT Sun Jul 2 2017 .SHORT TERM.../Tonight through Monday/ Issued at 325 PM CDT Sun Jul 2 2017 Surface boundary has settled into far northern Iowa and as of 3 pm was situated along and just south of a Decorah to Mason City to Orange City line. MLCAPE values around 2000 J/kg have developed with little to no convective inhibition. Satellite imagery has shown several failed updraft attempts. A few are now trying to become established and do expect scattered thunderstorms to initiate along the boundary over the next few hours. There is still enough instability for a isolated severe storm to occur with quarter sized hail or 60 mph winds. A few funnel clouds also possible with good 0- 3 km CAPE over 100 J/kg and attendant sfc vorticity in place along the slow moving boundary. These conditions are producing good potential for vortex stretching during the updraft phase thus the potential for funnels and a very outside chance of a weak/brief landspout. Farther south, convective debris has lingered much of the day and has suppressed surface instability. The primary activity through early this evening should remain across northern Iowa in the vicinity the boundary. The latest CAM runs suggest the activity will gradually diminish with the loss of diurnal heating. Have lowered the pops overall overnight. The boundary will washout late tonight into Monday morning then a warm front will lift back north into southern and central Iowa. While good instability should again develop, a lack of deep layer shear again will severely limit the potential for organized updrafts. Similar to today, an isolated severe storm may occur but overall general thunderstorms. .LONG TERM.../Monday night through Sunday/ Issued at 325 PM CDT Sun Jul 2 2017 While models have come into better agreement through about midweek, the solution may not be to the liking of many for Tuesday. Water vapor imagery at mid-afternoon Sunday show the trough of low pressure approaching the Rockies that will be the main weather maker in the long term, including Independence Day. Through roughly the first half of Tuesday, showers and thunderstorms are more likely to be more focused over the western part of the state as the trough moves into eastern Nebraska and Kansas with a mid-level low over eastern Kansas. As this trough and associated area of 500mb forcing continue to move eastward into Missouri during the day, expect scattered showers and thunderstorms to become more likely across central Iowa in the latter part of the afternoon into the evening. While MLCAPE value will average around 1500 J/kg, bulk shear values will remain quite weak at less than 20 knots keeping the severe potential low. Heavy rainfall with this activity is possible as precipitable water values will be above 1.5 inches, warm cloud depths will exceed 13000 feet with some soundings showing quite a bit of saturation through a good portion of the troposphere. As the trough and forcing slowly moves eastward away from Iowa, rain chances will begin decreasing on Wednesday from northwest to southeast. Also on Wednesday, heights will begin to rise in response to upper level ridge that will be expanding its influence farther eastward toward the Midwest. As 850mb temperatures rise to between 22-25C over western Iowa on Thursday, expect high temperatures to exceed initial guidance. Therefore, have raised highs a bit over the western part of our area, which bring highs into the low 90s. Meanwhile, a cold front will drop towards Iowa late Thursday into early Friday, which might bring some thunderstorms to the eastern part of the state. This front will temper the heat as we become entrenched in northwest flow aloft Friday into next weekend. There is uncertainty in the latter part of this week into next weekend as far as precipitation chances. Currently have a blended approach to the PoPs, which bring scattered thunderstorms through Friday and Saturday nights. GFS is the most bullish with this while the ECMWF and CMC have a drier solution and may need to lean toward a drier forecast in future cycles. && .AVIATION.../For the 18Z TAFS through 18Z Monday/ Issued at 1243 PM CDT Sun Jul 2 2017 A few showers and thunderstorms are will be in the vicinity of KALO/KDSM/KOTM early to mid afternoon but are expected to gradually diminish. Additional thunderstorms are expected to develop mid to late afternoon over northern Iowa then gradually settle south this evening. Generally cigs are expected to remain VFR though vsby reductions near heavier rain will occur. The precipitation will diminish by mid evening. A wind switch will occur from south/southwest to northerly. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Ansorge AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 335 PM CDT Sun Jul 2 2017 IAZ004>007-015>017-023>028-033>039-044>050-032045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 335 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon and evening. The strongest storms may produce strong wind gusts and hail. A few landspouts may also occur late this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms will be possible through Wednesday and again Thursday night into Friday morning. The severe weather threat beyond today appears low at this time, but heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. IAZ057>062-070>075-081>086-092>097-032045- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 335 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms will be possible through Wednesday and again Thursday or Friday. The severe weather threat beyond today appears low at this time, but heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter reports are not anticipated at this time. Ansorge
Special Weather Statement National Weather Service Des Moines IA 352 PM CDT SUN JUL 2 2017 IAZ005-016-022115- Kossuth IA-Hancock IA- 352 PM CDT SUN JUL 2 2017 ...STRONG THUNDERSTORM IN SOUTHERN KOSSUTH COUNTY... At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Algona, moving east at 30 mph. Penny sized hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corwith, Lu Verne, St. Joseph and Irvington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4292 9438 4299 9439 4303 9390 4291 9390 TIME...MOT...LOC 2051Z 269DEG 24KT 4297 9416 Lee
The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Storm chase reported nickel sized hail.
Trained spotter reported dime to nickel sized hail and very heavy rainfall, including some ditches full.
Public reported the roof blown off of a garage. The is a delayed report.
Public reported quarter sized hail.
Trained spotter reported quarter sized hail.
Emergency manager reported a power line down and tree limbs down. This is a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711446, 711447, 711448, 711449, 711451, 711452.